Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Salt Lake City, UT

June 11, 2023Duchesne County, Wasatch County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2023, 1:44 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 1:44 PM MDT (19:44 UTC)
Expired
Jun 11, 2023, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Duchesne County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS55 KSLC 111944
FFWSLC
UTC013-051-112245-
/O.NEW.KSLC.FF.W.0009.230611T1944Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
144 PM MDT Sun Jun 11 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Dollar Ridge Burn Scar in...
  West Central Duchesne County in northern Utah...
  Southeastern Wasatch County in northern Utah...

* Until 445 PM MDT.

* At 144 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dollar Ridge burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Dollar
           Ridge Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Dollar Ridge Burn Scar.

* Some locations that will experience flash flooding include...
  Starvation Reservoir and Strawberry Reservoir, as well as the 
  Promised Land Resort area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact the Strawberry River corridor 
from Strawberry Reservoir to Starvation Reservoir. People living in 
this area should take action to ensure their safety!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
499 
WGUS75 KSLC 112114
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
314 PM MDT Sun Jun 11 2023

UTC013-051-112245-
/O.CON.KSLC.FF.W.0009.000000T0000Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
314 PM MDT Sun Jun 11 2023

...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR REMAINS IN 
EFFECT UNTIL 445 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND 
SOUTHEASTERN WASATCH COUNTIES...

At 314 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Dollar Ridge Burn Scar. Between 0.5 and 1 inch of rain 
has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dollar Ridge burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Dollar Ridge Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Dollar Ridge Burn Scar.

Some locations that will experience flash flooding include...
  Starvation Reservoir and Strawberry Reservoir, as well as the 
  Promised Land Resort area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact the Strawberry River corridor 
from Strawberry Reservoir to Starvation Reservoir. People living in 
this area should take action to ensure their safety!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
979 
WGUS75 KSLC 112247
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
447 PM MDT Sun Jun 11 2023

UTC013-051-112257-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
447 PM MDT Sun Jun 11 2023

...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR HAS EXPIRED 
FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH COUNTIES...

The heavy rain has ended. The river gage at Pinnacles has started to 
rise. Minor flooding may still be possible along the drainage 
through Starvation Reservoir. Please continue to heed any road 
closures.

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:03 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 11, 1:03 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
103 PM MDT Sun Jun 11 2023

.SYNOPSIS...Strong thunderstorms is expected is across portions of
northern and central Utah this afternoon and evening. As the
upper level low gradually weakens Monday, expect another round of
showers and thunderstorms across much of the region during the
afternoon and evening.

&&

.SHORT TERM (Through 12Z Tuesday)...Ongoing convection event will
keep this forecast discussion relatively brief. Afternoon upper
air and satellite analysis indicates an upper level low lifting
across the southwestern United States with broad upper level
diffluence over Utah. As of 1 PM, mesoanalysis SBCAPE is near
1000-1500 J/kg across much of Utah and Uinta County, WY. Deep
layer shear near 30 to 40 kts has reached central Utah and
continues to progress northward associated with a 500mb speed max.

Convective initiation is ongoing as of 1 PM and is expected to
continue to rapidly develop across central Utah. Latest CAMS
suggest an increasing threat of strong wind gusts near to above 60
mph with the strongest storms as well as small hail. Current
forecast timing of the highest severe weather threat is as
follows:

Utah County by around 1 to 3 PM,
Salt Lake County 2 to 5 PM,
Davis/Weber 3 to 6 PM,
Cache/Eastern Box Elder 4 to 7 PM,
and Tooele City, Tooele County and Wendover (and the I-80
corridor between Wendover to Tooele) 3 PM to 6 PM.

Convective coverage will decrease overnight though not completely
end as several weak shortwave troughs embedded in the flow around
the upper level low will rotate through the area.

With continued weakening of the upper level low, storm motions
will decrease Monday afternoon and evening. This will bring the
threat of slow moving, but weaker showers and thunderstorms and an
attendant threat of isolated flash flooding.

.LONG TERM (After 12Z Tuesday)...Tuesday and Wednesday look to
offer a relative continuation of the ongoing pattern. The forecast
region looks to be placed within broad troughing which envelops
much of the W CONUS, and is characterized by embedded weaker
cyclonic impulses along with reinforcing shortwaves. Deep moisture
also remains favorable through this period, with ensemble mean
PWATs running roughly around 150% to 200% of climatological
normal. As a result, high precipitation chances remain. In
general, expect coverage to be maximized throughout the northern
half of Utah as well as southwestern Wyoming, particularly along
higher terrain and during peak diurnal heating. With relatively
weak steering flow and associated storm motions, precip will have
the potential to create hazardous conditions in rain sensitive
locations such as slickrock areas, burn scars, normally dry
washes, and slot canyons. Ensemble mean instability will be fairly
meager (~200-400 J/kg), as will shear, so stronger more robust
updrafts will likely be fairly isolated overall. Activity will
wane with loss of daytime heating, but synoptic forcing will be
sufficient to yield continued precipitation chances overnight,
albeit with less coverage.

For the latter half of the work week, the pattern shifts somewhat
and allows a slight drying trend with PWATs returning closer to
near to just above climatological normal levels. Region looks to
see flow generally zonal to southwesterly, with a shortwave trough
noted to the north, and a cutoff to near cutoff shortwave near
the lower California coast. The combination of more limited
moisture along with weaker synoptic forcing will bring daily
precip chances down in comparison to the prior days, with the
timing still favored during peak heating from the afternoon into
the early evening hours. Additionally, will begin to see
increasing 700mb temps, and an associated warming trend in
expected afternoon highs.

Moving into the weekend, guidance begins to diverge somewhat in
regards to handling the evolution of both the cutoff California
shortwave and the broader troughing extending southward from the
PacNW and Canada. A scenario similar to the deterministic GFS
where the cutoff shortwave opens and lifts through followed by a
deeper northern trough (and associated baroclinic zone) pushing
into the region would bring a quicker return to more active
weather. On the other hand, a more slowly ejecting California
trough and slower more glancing blow from the northern stream
trough would keep things a bit more steady state through the
weekend. Given the the spread in guidance, increased uncertainty
is noted through this period.

&&

.AVIATION...KSLC...Through ~20Z, minimal operational concerns are
forecast for the KSLC terminal. Wind will remain light out of a
northerly direction with mid and upper level cloud cover. After
~20Z, strong thunderstorms forming to the south of the terminal
will begin to encroach the airfield, with storm outflows shifting
winds to a southerly direction. There is a 60% chance that strong
thunderstorms impact the airfield between 21-23Z, bringing wind
gusts in excess of 30kts, CIGs as low as 5kft AGL, and VIS as low
as 3-5SM in heavy rain. Storms will progress past the airfield
after 23Z, with outflows from the north expected in the wake of
the storms.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered to widespread
showers and thunderstorms are expected across the northern half of
the region today, bringing gusty and erratic outflow winds, brief
heavy rain, and frequent lightning. Stronger storms will begin
forming around 18-19Z, progressing through the Wasatch Front, West
Desert, and Southwest Wyoming through 23-00Z, then into far
northern Utah through 01Z. CIGs will remain above 5-6kft AGL,
though heavy rain may bring VIS down to the 3-5SM range. For
central Utah, isolated showers will be possible, bringing similar
risks of gusty outflow winds, though coverage will be much less.
Additionally, central and southern Utah will experience
predominantly south to southwesterly flow with afternoon gusts in
excess of 20mph.

&&

.FIRE WEATHER...A gradually weakening upper level low will bring
the threat of strong convection today. With continued weakening,
storm motions will decrease Monday afternoon and evening,
transitioning to more of a heavy rain threat. As this first
remnant circulation lifts out of the area Tuesday, another upper
level low will shift east into the Desert Southwest. This will
keep unsettled conditions across the region, particularly across
northern and central Utah through the next 5 to 7 days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Warthen/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 11, 12:25 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1225 PM MDT Sun Jun 11 2023

UTZ115>117-111900-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
1225 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of south central
Millard County through 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cove Fort, or 25 miles southwest of Fillmore, moving northwest at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Millard County.

This includes Interstate 15 between mile markers 136 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 11297 3896 11270 3867 11250 3861 11266
TIME...MOT...LOC 1825Z 135DEG 17KT 3868 11264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Jun 11, 1:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
133 PM MDT Sun Jun 11 2023

UTZ112>114-112000-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
133 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of east central Wasatch
and southwestern Duchesne Counties through 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Fruitland, or 22 miles west of Duchesne, moving north
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fruitland.

This includes the following highways...
 US Route 40 between mile markers 53 and 72.
 Utah Route 35 near mile marker 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 11065 3998 11088 4028 11106 4034 11068
TIME...MOT...LOC 1933Z 164DEG 12KT 4008 11080

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:25 PM MDTSpecial Weather StatementSLCMillard35 min
Jun 11, 1:33 PM MDTSpecial Weather StatementSLCWasatch27 min
Jun 11, 1:48 PM MDTSpecial Weather StatementSLCMillard27 min
Jun 11, 1:53 PM MDTSpecial Weather StatementSLC37 min
Jun 11, 1:56 PM MDTSpecial Weather StatementSLCTooele34 min
Jun 11, 2:03 PM MDTSpecial Weather StatementSLCMillard42 min
Jun 11, 2:03 PM MDTSpecial Weather StatementSLCJuab27 min
Jun 11, 2:13 PM MDTSpecial Weather StatementSLCSalt Lake32 min
Jun 11, 2:22 PM MDTSpecial Weather StatementSLCTooele38 min
Jun 11, 2:25 PM MDTSevere Thunderstorm WarningSLCTooele35 min
Jun 11, 2:30 PM MDTSpecial Weather StatementSLC45 min
Jun 11, 2:32 PM MDTSpecial Weather StatementSLCJuab43 min
Jun 11, 2:58 PM MDTSpecial Weather StatementSLCSalt Lake32 min
Jun 11, 3:00 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 11, 3:20 PM MDTSpecial Weather StatementSLCJuab40 min
Jun 11, 3:21 PM MDTSpecial Weather StatementSLCCache24 min
Jun 11, 3:26 PM MDTSpecial Weather StatementSLC34 min
Jun 11, 3:50 PM MDTSpecial Weather StatementSLCWeber25 min
Jun 11, 4:40 PM MDTSpecial Weather StatementSLCCache35 min
Jun 11, 5:12 PM MDTSpecial Weather StatementSLCSalt Lake33 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.